Illinois, 2020

Dense Fog in Illinois, September 12, 2020

September 12, 2020 · NWS PAH · 5 events in 5 counties and zones

Widespread dense fog blanketed extreme southern Illinois, mainly south of the Marion and Carbondale areas. Visibility was reduced to one-quarter mile or less around sunrise.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog blanketed extreme southern Illinois, mainly south of the Marion and Carbondale areas. Visibility was reduced to one-quarter mile or less around sunrise. The fog formed in an area of light winds between high pressure over the southern Plains states and a stationary front over the Appalachian Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 12, 2:08 AM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Sep 12, 2:08 AM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
308 AM CDT Sat Sep 12 2020

.SHORT TERM...(Today through Monday night)
Issued at 308 AM CDT Sat Sep 12 2020

A warm and murky night is unfolding across the region. Nearly
every observation site is reporting either fog, low stratus, or
combinations thereof. East-northeast winds of 5 kts or less have
prevented the formation of dense fog, but the potential is there
for some isolated dense fog to develop, especially around
daybreak. Will need to monitor trends for a possible SPS issuance
later this morning.

Unsettled weather is finally back after an extended dry spell.
We are following two features that will bring convection to the
forecast area. The first is a cold front that extends across the
Mid-Missouri River Valley south to the Texas Gulf Coast. The other
feature is a slug of tropical moisture that is advecting north
through the Mid-South. Timing wise, the front and the associated
precipitation will move into our SE MO and SW IL counties by mid-
afternoon into the evening. The tropical moisture will surge into
W KY and SE MO around the same time, and convection will blossom
and spread NE as a weak disturbance within the mid-level
traverses the Ohio River.

While instability is limited and mid-level lapse rates are meager,
there could be an isolated gusty thunderstorm late this afternoon
into the evening in SW IN, NW KY, or north of Route 13 in S IL,
where stronger shear exists thanks to the passing mid-level trof.
Locally heavy rain could occur as well, but given the antecedent
dry conditions, flooding should not be an issue.

On Sunday, the precipitation axis will shift to W KY and SW IN as
the surface cold front slowly clears the region. By 0z Monday, the
front and rain should be clear of the forecast area. Dry and more
comfortable air will arrive Monday as high pressure shuffles
south from the Upper Midwest. Can't rule out a stray shower Monday
in our far southeast counties with the front lingering nearby,
but confidence isn't high enough to include at this time.

High temperatures today will climb into the middle to upper 80s,
cooling a bit into the lower 80s for Sunday and Monday. Tonight's
low temperatures will only fall into the upper 60s to lower 70s.
Sunday night will be much more conformable with the less humid
airmass in place, in the upper 50s to lower 60s.

.LONG TERM...(Tuesday through Friday)
Issued at 308 AM CDT Sat Sep 12 2020

Will begin the long term with surface high pressure extending from
the nern U.S. westward back across the upper Ohio Valley. This
should bring generally dry and seasonably cool conditions Tuesday as
low level winds remain easterly in direction. Also, at this time, a
tropical area of low pressure that will likely be a strong tropical
storm or a hurricane, will be approaching the northern Gulf Coast
somewhere between the FL Panhandle and the Louisiana coastline.

Right now it is looking as though most of the effects from this
system will be shunted off to our south (over the se U.S.) as our
mid level winds become more northwesterly with time and a surface
front presses through the region later Thursday or Thursday night.
Ahead of the front, humidity and sct shower/thunderstorm chcs will
be on the increase Wed, and esp Thu, as a mid level trof approaches
from the northwest.

Once the front pushes farther south on Friday, we should see a
change to rainfree and much less humid conditions as Canadian high
pressure dips southeast into the Great Lakes region and

&&

.AVIATION...
Issued at 1154 PM CDT Fri Sep 11 2020

Main concern is the potential for development of low stratus and fog
through the early morning hours. The low levels remain moist, and
patches of stratus have continually formed early tonight. One patch
of ifr cigs between kpah and kevv at 04z is moving northward.
Looking at high resolution model guidance, the probabilities of ifr
conditions are highest in srn Illinois and se Missouri. The kcgi and
kmvn tafs will include a few hours of ifr around sunrise.

Whatever stratus and fog exists early Saturday will burn off rather
quickly, followed by sct to bkn cumulus. Some convection will likely
form in the afternoon ahead of a cold front. This will be handled
with vcts at some taf sites, however the timing and coverage of
storms will become more clear in later issuances.

Winds will be east near 5 kt, becoming south early Sat and southwest
by midday Sat.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DWS
LONG TERM...GM
AVIATION...MY
Hazardous weather outlook, Sep 12, 3:27 AM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
427 AM CDT Sat Sep 12 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-130930-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
427 AM CDT Sat Sep 12 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Patchy dense fog is possible through mid-morning. Refer to the
Special Weather Statement for details.

Scattered to numerous thunderstorms are forecast this afternoon
and tonight. Locally heavy rain, isolated gusty winds, and
lightning are the main hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are forecast Sunday, mainly across
southwest Indiana and western Kentucky. Locally heavy rain and
lightning are main hazards.

Isolated to scattered thunderstorms return to the forecast
Wednesday into Thursday night. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 12, 3:25 AM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
425 AM CDT Sat Sep 12 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121400-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville,
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe,
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville,
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville,
Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren,
Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston,
and New Madrid
425 AM CDT Sat Sep 12 2020

...Patchy Dense Fog This Morning...

Travelers this morning across the region should be alert for
patches of fog, some dense, along your route.

Be sure to utilize low beam or fog headlights while driving. Be
sure to leave enough distance between yourself and those on the
road around you, should you need to change lanes or stop.

The fog should gradually lift and dissipate by mid-morning.

Snyder

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
September 12, 5:00 AM CST to 8:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
September 12, 5:00 AM CST to 8:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
September 12, 5:00 AM CST to 8:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
September 12, 5:00 AM CST to 8:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Union

When
September 12, 5:00 AM CST to 8:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914171, 914172, 914173, 914174, 914175.